Alert archive / Oregon / Beach Hazards Statements in 2023

Beach Hazards Statement 9, NWS Medford, OR

October 13, 2023Coos County, Curry County, Douglas County, Oregon

NWS Medford, OR issued this beach hazards statement at Oct 13, 2023, 1:26 PM PDT for Coos County, Curry County, Douglas County, Oregon. It took effect at Oct 15, 2023, 5:00 AM PDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Oct 13, 2023, 1:26 PM PDT (20:26 UTC)
In effect from
Oct 15, 2023, 5:00 AM PDT
Expired
Oct 15, 2023, 8:00 PM PDT
In force
15 hr
Issued by
NWS Medford, OR

Counties Coos County, OR, Curry County, OR, Douglas County, OR

The radar

The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 8.4 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2023-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2023-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1856 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

292 
WHUS46 KMFR 132026
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
126 PM PDT Fri Oct 13 2023

ORZ021-022-141200-
/O.NEW.KMFR.BH.S.0009.231015T1200Z-231016T0300Z/
South Central Oregon Coast-Curry County Coast-
126 PM PDT Fri Oct 13 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM LATE SATURDAY NIGHT
THROUGH SUNDAY EVENING...

* WHAT...Increased threat of sneaker waves expected.

* WHERE...The beaches of Curry, Coos and Douglas Counties.

* WHEN...From 5 am until 8 pm pdt Sunday. 

* IMPACTS...Waves can run up significantly farther on a beach 
  than normal, including over rocks and jetties. These sneaker 
  waves can suddenly knock people off of their feet and quickly 
  pull them into the cold ocean waters, resulting in serious 
  injury or death. Waves may also lift driftwood logs, trapping 
  anyone caught underneath.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Stay away from the ocean and
remain out of the water to avoid hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
2 follow-up statements
778 
WHUS46 KMFR 140950
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
250 AM PDT Sat Oct 14 2023

ORZ021-022-150000-
/O.CON.KMFR.BH.S.0009.231015T1200Z-231016T0300Z/
South Central Oregon Coast-Curry County Coast-
250 AM PDT Sat Oct 14 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM LATE TONIGHT
THROUGH SUNDAY EVENING...

* WHAT...Increased threat of sneaker waves expected.

* WHERE...The beaches of Curry, Coos and Douglas Counties.

* WHEN...From late tonight through Sunday evening.

* IMPACTS...Waves can run up significantly farther on a beach than
  normal, including over rocks and jetties. These sneaker waves
  can suddenly knock people off of their feet and quickly pull
  them into the cold ocean waters, resulting in serious injury or
  death. Waves may also lift driftwood logs, trapping anyone
  caught underneath.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Stay away from the ocean and
remain out of the water to avoid hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
059 
WHUS46 KMFR 150951
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
251 AM PDT Sun Oct 15 2023

ORZ021-022-160300-
/O.CON.KMFR.BH.S.0009.231015T1200Z-231016T0300Z/
South Central Oregon Coast-Curry County Coast-
251 AM PDT Sun Oct 15 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...Increased threat of sneaker waves expected.

* WHERE...The beaches of Curry, Coos and Douglas Counties.

* WHEN...Through this evening.

* IMPACTS...Waves can run up significantly farther on a beach 
  than normal, including over rocks and jetties. These sneaker 
  waves can suddenly knock people off of their feet and quickly 
  pull them into the cold ocean waters, resulting in serious 
  injury or death. Waves may also lift driftwood logs, trapping 
  anyone caught underneath.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Stay away from the ocean and
remain out of the water to avoid hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this beach hazards statement went out at Oct 13, 11:07 AM PDT, 2 hours 19 minutes earlier.

Area forecast discussion, Oct 13, 11:07 AM PDT, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Medford OR
1107 AM PDT Fri Oct 13 2023

.Updated Aviation Discussion.

.DISCUSSION...

Showers are starting to show up along the coast this morning as
the next system moves into the region. Rain accumulation will be
on the lighter side with this system with up to 0.5 inches along
the southern coast near the Kalmiopsis wilderness. Other areas
will see less precipitation with trace amounts up to a quarter
inch over higher terrain. Overall, a pretty mundane weather
system moving through the Pacific Northwest this morning with
minimal impacts to those in the region.

Read the discussion below for more information on the weather
beyond today and information on the cloud cover for the eclipse.

-Smith

&&

.AVIATION...13/12Z TAFS...Along the coast and just offshore, VFR
conditions are expected to prevail for most of the afternoon. A
frontal system is pushing towards the coast and this could result in
ceilings lowering to MVFR for brief periods of time tonight as the
front pushes closer to the coast. However confidence on the timing
is low and could change from what's in the North Bend TAF.

Inland, VFR conditions is expected to be the predominate condition
through the TAF period with the front remaining at the coast or just
offshore. If the lower cloud deck thins out later this evening, it
could result in low clouds and Fog in Roseburg late tonight.
Guidance does not show this at the moment, but ther's other evidence
that supports low clouds and fog at Roseburg.

Gusty winds aloft could mix to the surface east of the Cascades mid-
afternoon, including Klamath Falls. -Petrucelli

&&

.MARINE...Updated 900 AM October 13, 2023...A front will move
across the waters today. Ahead of the front, gusty south winds and
steep seas will develop across much of the waters with an area of
very steep in the outer waters beyond 10 nm from shore north of
Bandon. West swell-dominated seas are expected Friday night
through the weekend. A building long period, northwest swell will
mix with west swell on Sunday. Then on Monday, a front will the
move across the waters with strong, gusty winds and steep to very
steep seas likely. Behind this front expect a period of elevated
seas with mixed southwest and west swell. -Schaaf/Hermansen

&&

.BEACH HAZARDS...Updated 800 PM October 12, 2023...There continues
to be a moderate risk of sneaker waves beginning late Saturday night
and Sunday morning.  The swell bringing the sneaker wave threat
starts off with a period of around 22 seconds at 3 ft Saturday night
and becomes 17 seconds at 5 or 6 feet by Sunday morning. Normally
this would be enough for a strong sneaker wave signal. However, the
complicating factor is an additional swell of 11 seconds around 7 or
8 feet, which may disrupt the higher period swell train. Whether the
full threat is realized or not, this won't be the optimal time to
walk along the coast's shoreline.

Waves can run up significantly farther on a beach than normal,
including over rocks and jetties. These sneaker waves can suddenly
knock people off of their feet and quickly pull them into the cold
ocean waters, resulting in serious injury or death. Waves may also
lift driftwood logs, trapping anyone caught underneath.
-Miles/CC

&&

.PREV DISCUSSION... /Issued 243 AM PDT Fri Oct 13 2023/

DISCUSSION...A front will will move onshore this morning, with
clouds increasing. This front is expected to slow down and weaken
considerably as it moves onshore,with precipitation decreasing
quickly farther inland. Also, as it is expected to dissipate, with
the bulk of the precipitation likely to remain confined along and
west of the Cascades. Some light rain may make it into the
east side, but amounts will be very light, if measurable at all.

Saturday morning, all interest in the forecast is focused on
cloud cover and the chances for viewing the eclipse. The good
news is that the latest guidance continues to suggest more breaks
in the clouds in the area than previously thought. The bad news
is that there still will be significant cloudiness in the region,
especially along the coast. The difficulty in the sky coverage
forecast lies primarily with the dissipating front the night
before, and the approach of the next weak front due to arrive
Saturday evening. As mentioned previously, the Friday night front
is expected to slow considerably, and should it slow further or
take longer to fall apart, the clouds may stick around longer. At
the same time, the next front is likely to produce increasing mid
to high level clouds as it approaches, although, these may be
translucent enough to still allow for viewing. Overall, the
farther southeast one is on Saturday morning, the better the
chances for cloud-free (or at least minimally cloud-intrusive)
conditions.

The passage of the next front Saturday night into Sunday, appears
to be very similar to the one prior, with the front dissipating
as it moves onshore, and most precipitation staying west of and
along the Cascades.

The third front in the sequence, due to arrive Monday, will be the
primary weather maker for the area. While confidence is low
regarding the details of the system, we are confident that much,
if not all of the area will receive wetting rains, and gusty south
to southwest winds will be widespread. Snow levels should also
remain well above pass level, so no winter weather concerns are
present. We will have to keep an eye on the possibility of
hydrologic concerns given the high moisture flow expected with the
front, but the front does appear to be a quick mover, so the areas
of heaviest rain will not stick around very long, and precedent
rainfall heading into this event is not expected to be
significant.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.

CA...None.

PACIFIC COASTAL WATERS...Small Craft Advisory until 11 PM PDT this
     evening for PZZ350-356.

     Small Craft Advisory until 11 PM PDT this evening for PZZ370.

     Small Craft Advisory until 5 PM PDT this afternoon for PZZ376.

&&

Nearby

Beach Hazards Statements in Oregon, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.